Alert archive / North Dakota / Flash Flood Warnings in 2024
Flash Flood Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Sep 16, 2024, 11:18 PM CDT for Pierce County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2024, 11:18 PM CDT (04:18 UTC)
- Expired
- Sep 17, 2024, 3:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Pierce County, ND
The radar
The Minot AFB radar (KMBX), 68 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1775 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 5:16 PM CDT, 6 hours 2 minutes earlier. Its key messages:
- Thunderstorm chances continue through tonight, with an isolated to scattered severe thunderstorms possible, along with very heavy rain.
- An active pattern continues through the week, with strong to severe storms again possible Tuesday night.
- Temperatures will trend cooler through the week, after Tuesday, with forecast highs in the 60s to lower 70s by next weekend.
Area forecast discussion, Sep 16, 5:16 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 516 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - Thunderstorm chances continue through tonight, with an isolated to scattered severe thunderstorms possible, along with very heavy rain. - An active pattern continues through the week, with strong to severe storms again possible Tuesday night. - Temperatures will trend cooler through the week, after Tuesday, with forecast highs in the 60s to lower 70s by next weekend. && .UPDATE... Issued at 516 PM CDT Mon Sep 16 2024 ** Mesoscale Discussion ** As of late afternoon, a quasi-stationary/remnant outflow boundary extends from southern Mercer county northeast toward Turtle Lake-Mercer in McLean County, to just north of Harvey, in southern Pierce County. Surface winds have veered slightly south of that boundary (e.g., at Bismarck and Linton), suggesting that low-level confluence is increasing in its vicinity. One-minute satellite imagery reveals shallow cumulus along that boundary, and earlier some orphan anvils focused in Mercer and Oliver Counties, but those have become less-focused in the last 30 minutes. Overlap of mid 60s F surface dewpoints and mid 80s F temperatures is greatest from northern Burleigh into Sheridan and Wells Counties, along and just south of that boundary, and reflects the relatively-greatest (albeit still only medium) probability for surface-based thunderstorms to develop before 00 UTC. RAP-based objective analysis has ~2000 J/kg of MLCAPE in that corridor and 30-40 kt of effective layer shear, favoring a mix of multicellular to transient supercellular storms if sustained initiation occurs. However, as mentioned, there are only medium probabilities of that sustained initiation occurring, which will be driven by whether or not sufficient ascent related to the main vorticity maxima aloft further northwest in the Minot vicinity overlaps with the buoyant sector on the warm side of the frontal zone. Hodographs are not very lengthy aloft, and deep-layer shear vectors oriented with a large parallel component to the surface boundary suggest that if surface-based storms develop they will likely grow upscale into messy modes after 1 to 2 hours. As a result, potential hazards remain large hail up to golf ball size (potentially largest in the first 1 to 2 hours of any surface-based development, before smaller sizes become favored with upscale growth), damaging wind gusts up to 60 mph, and a potential tornado owing to sufficient low-level SRH and ambient vorticity along with large low-level CAPE along the boundary. However, this is all conditional on sustained surface-based initiation occurring. Across north central ND to the north of the boundary, where surface temperatures are in the 60s to lower 70s F, storms are expected to be elevated in nature. Sufficient bouyancy (MUCAPE on the order of 1000 J/kg) exists for strong-severe storms, but effective-layer shear is weaker, on the order of 25 kt, which may marginalize the hazard magnitude in north central ND north of the boundary (including in places like Minot and Rolla). The forcing for ascent will be greater in those area, closer to the vorticity maxima aloft, so storm coverage will be greater to the north of the boundary, in north central ND, though. CJS && .DISCUSSION... Issued at 230 PM CDT Mon Sep 16 2024 Currently, large cutoff upper level low pressure centered over central California, with a broad southwest flow aloft pattern over the Dakotas. Well defined embedded wave continues to lift northeast across the region (now over mainly northeastern ND), along with all associated showers and thunderstorms north of I-94 and mainly across northern areas of the state. We remain fairly unstable this afternoon, with Mixed Layer CAPE near 2500 and MUCAPE up to 3000, especially for those areas that cleared this afternoon across much of the south. 0-6km wind shear is modest, around 30-40 knots. CAMs have been consistent (as the midnight shift last night pointed out) of most if not all convective activity across north central into the Turtle Mountains later today into the evening, along with some members showing signs of activity in the James River Valley. This is where the Slight Risk is maintained by SPC. Still, with the amount of unstable air, the amount of moisture, and the potential forcing with any subtle mid level wave lifting through, will keep at least a slight chance of thunderstorms all areas through this evening. S/WV ridge momentarily builds over the Northern Plains later tonight through most of Tuesday, as the aforementioned upper low starts to meander east-northeast into the Intermountain West. This will result in a warm and dry day for tomorrow, along with ample sunshine. Later on Tuesday and into Tuesday night, a warm frontal boundary will be lifting north across the region, as the upper low swings northeast into the Northern High Plains of eastern Wyoming and Montana. This will result in another round of showers and thunderstorms (some strong to severe) across the region during this timeframe. We will remain in an active upper level pattern through the work week, with multiple periods of showers and potential thunderstorms. There is also a very favorable probability for temperatures trending cooler, with highs in the 60s to lower 70s by next weekend. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1244 PM CDT Mon Sep 16 2024 Chances for showers and thunderstorms will continue across central North Dakota through much of the day while slowly drifting north and eastward. Overall, VFR conditions are likely to prevail, though some lower ceilings cannot be ruled out in and around areas of showers and storms. Easterly winds around 5 to 10 kts will turn to the southeast and increase to 10 to 15 kts this afternoon, with some higher gusts possible, before diminishing by early evening. Low IFR stratus will be possible at KMOT later tonight, and possibly at KXWA. Low level wind shear is also forecast for late tonight for KJMS. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CJS DISCUSSION...NH AVIATION...NH
Hazardous weather outlook, Sep 16, 6:17 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Bismarck ND 617 PM CDT Mon Sep 16 2024 NDZ001-002-009-010-017-018-031>033-040>045-172330- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 617 PM CDT Mon Sep 16 2024 /517 PM MDT Mon Sep 16 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms this evening. The probability of severe thunderstorms is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong to severe storms are possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-025-034>037-046>048-050-051-172330- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Emmons-Logan-La Moure-McIntosh-Dickey- 617 PM CDT Mon Sep 16 2024 /517 PM MDT Mon Sep 16 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible this evening. The greatest potential for severe storms is across parts of Sheridan, Wells, McHenry, Pierce, and Foster Counties. The main potential hazards are large hail from quarter to golf ball size, damaging winds up to 60 mph, and very heavy rainfall. A tornado is possible across parts of central North Dakota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong to severe thunderstorms are possible Tuesday night in western and parts of central North Dakota, mainly along and west of Highway 83. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this evening. CJS
In the hours before
Special weather statement, Sep 16, 5:26 PM CDT, 5 hours 52 minutes before
Special Weather Statement National Weather Service Bismarck ND 526 PM CDT Mon Sep 16 2024 NDZ011-021-162245- Ward ND-McLean ND- 526 PM CDT Mon Sep 16 2024 ...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL WARD AND NORTH CENTRAL MCLEAN COUNTIES THROUGH 545 PM CDT... At 526 PM CDT, strong thunderstorms were located along a line extending from near Ryder to 7 miles east of Roseglen. Movement was northeast at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Ryder, Rice Lake, and Douglas. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4822 10135 4771 10145 4774 10180 4803 10176 TIME...MOT...LOC 2226Z 217DEG 18KT 4795 10164 4779 10168 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH HOLLAN
Special weather statement, Sep 16, 5:46 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
546 PM CDT Mon Sep 16 2024
NDZ011-021-162315-
Ward ND-McLean ND-
546 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WARD AND NORTH
CENTRAL MCLEAN COUNTIES THROUGH 615 PM CDT...
At 545 PM CDT, a cluster of strong thunderstorms was located along
a line extending from near Rice Lake to 4 miles west of Douglas.
Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Max, Ryder, Rice Lake, and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4816 10125 4779 10125 4777 10168 4808 10168
4821 10140
TIME...MOT...LOC 2245Z 230DEG 14KT 4798 10158 4786 10159
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HOLLANSpecial weather statement, Sep 16, 6:16 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
616 PM CDT Mon Sep 16 2024
NDZ011-012-162345-
McHenry ND-Ward ND-
616 PM CDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WARD AND
SOUTHWESTERN MCHENRY COUNTIES THROUGH 645 PM CDT...
At 615 PM CDT, a strong thunderstorm was located 8 miles north of
Max, or 20 miles south of Minot, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sawyer and Douglas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 4785 10161 4805 10150 4814 10101 4785 10088
TIME...MOT...LOC 2315Z 245DEG 21KT 4794 10132
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HOLLANLocal storm report, Sep 16, 6:50 PM CDT, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
650 PM CDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Rain 2 SSW Minot 48.20N 101.31W
09/16/2024 M1.00 Inch Ward ND Trained Spotter
&&
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 48 min |
| Sep 16, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 55 min |
| Sep 16, 8:34 PM CDT | Special Weather Statement | BIS | McHenry, Pierce | 26 min |
| Sep 16, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 65 min |
| Sep 16, 9:38 PM CDT | Areal Flood Advisory | BIS | McHenry, Pierce, Ward | 6 hr |
| Sep 16, 9:50 PM CDT | Special Weather Statement | BIS | Pierce | 25 min |
| Sep 16, 10:15 PM CDT | Special Weather Statement | BIS | Pierce | 30 min |
| Sep 16, 11:07 PM CDT | Special Weather Statement | BIS | Pierce | 23 min |
| Sep 16, 11:29 PM CDT | Special Weather Statement | BIS | Pierce | 31 min |
| Sep 17, 3:49 AM CDT | Dense Fog Advisory | BIS | Bottineau, Burke, Divide, Dunn, McHenry, McKenzie and 5 more | 7 hr |
Nearby
Flash Flood Warnings in North Dakota, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.